Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 59, NWS San Diego, CA

September 11, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2004, 1:53 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 1:53 PM PDT (20:53 UTC)
Expired
Sep 11, 2004, 4:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 112 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-737 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 112052
FFWSGX
CAC071-112300-
/X.NEW.KSGX.FF.W.0010.040911T2053Z-040911T2300Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 400 PM PDT

* AT 133 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER SOUTH CENTRAL SAN BERNARDINO
  COUNTY...ALONG HIGHWAY 247 IN THE JOHNSON VALLEY AREA. THE STORM
  PRODUCING THIS FLASH FLOODING WAS NEARLY STATIONARY. RADAR
  RAINFALL ESTIMATES OVER FOUR INCHES OF RAIN HAS FALLEN IN THIS
  AREA SINCE 100 PM. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE CONTINUE
  NEAR STATIONARY...BETWEEN JOHNSON VALLEY AND THE BIG HORN 
  MOUNTAINS THROUGH 230 PM PDT.

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CONTINUE TO CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...ALONG HIGHWAY 247...AND  
LOCAL ROADS NEAR CREEKS...STREAMS AND OTHER LOW LYING AREAS UNTIL 
400 PM. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3434 11673 3419 11661 3430 11638 3455 11657

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 9:30 AM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 11, 9:30 AM PDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT SEP 11 2004

.SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL BRINGING A CHANCE
OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. A FLASH
FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS FROM NOON TO 8 PM. A
GRADUAL COOLING AND DRYING TREND WILL BEGIN ON SUNDAY...AND CONTINUE
INTO THE EARLY PART OF NEXT WEEK FOR COOLER WEATHER...AND AN INCREASE
IN MARINE LAYER CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SOUTHERN CALIFORNIA CONTINUES TO REMAIN IN THE NORTHEAST QUADRANT OF
A WEAK UPPER LEVEL LOW.  MOISTURE CONTINUES TO FEED INTO THE FEATURE
FROM THE SOUTH.  ENOUGH DYNAMICS AND DIFLUENCE SHOULD SPARK ANOTHER
ROUND OF HEAVY SHOWERS AND THUNDERSTORMS TODAY.  FLASH FLOOD WATCH
STILL LOOKS LIKE A GOOD IDEA.

LOW CLOUDS MANAGED TO COME IN OVER NORTH COUNTY...BUT OTHERWISE MOST
AREAS WERE SPARED. TOMORROWS PATTERN WILL PROBABLY BE SIMILAR...OR
MAYBE A BIT MORE MARINE LAYER LOW CLOUDS THAN THIS MORNING. AS FOR
TEMPERATURES...LATEST GUIDANCE POINTS AT ABOVE NORMAL AFTERNOON
TEMPERATURES AGAIN TODAY WITH RATHER HIGH HUMIDITIES.

THE MID LEVEL MOISTURE SEEMS TO WANT TO HANG ROUND INTO TOMORROW IN
THE MOUNTAINS AND DESERTS FOR STILL SOME RESIDUAL SHOWERS AND
THUNDERSTORMS. A LARGER UPPER TROUGH CONTINUES TO BE ADVERTISED IN THE
MODELS AS A KICKER FOR THE WEAK TROUGH THAT HAS BEEN HANGING AROUND
OFFSHORE THE LAST FEW DAYS...AND BY MONDAY WE STILL PLAN TO DRY OUT
THE FORECAST. IT SHOULD TURN COOLER AND LESS HUMID WITH MORE MARINE
LAYER CLOUDS NEXT WEEK AS THE WESTERLY FLOW INCREASES AND DRIES OUT
THE AIRMASS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 11, 4:00 AM PDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 11 2004

CAZ055-056-058-060>062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY.

MOEDE

In the hours before

Local storm report, Sep 11, 9:15 AM PDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT SAT SEP 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      BORREGO SPRINGS         33.24N 116.35W
09/10/2004                   SAN DIEGO          CA   PARK/FOREST SRVC

            FLASH FLOODING BEGAN AROUND 445 PM IN BORREGO PALM CANYON
            AND SPREAD TO BORREGO SPRINGS. FLASH FLOODING ALSO
            OCCURRED IN COYOTE CANYON. EMPTY CAMPGROUND OBLITERATED
            BY WALL OF WATER 20 TO 25 FEET HIGH. 70 TO 90 HOMES
            DAMAGED BY WATER AND MUD IN THE SUN GOLD AND DE ANZA
            AREAS OF BORREGO SPRINGS.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:36 PM PDTFlash Flood WarningSGXSan Bernardino84 min
Sep 11, 3:28 PM PDTFlash Flood WarningSGXRiverside92 min
Sep 11, 3:52 PM PDTFlash Flood WarningSGXSan Bernardino83 min
Sep 11, 4:56 PM PDTFlash Flood WarningSGXSan Diego64 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.